×

zbMATH — the first resource for mathematics

Unicité de Cauchy pour des opérateurs de type principal. (Cauchy uniqueness for operators of principal type). (French) Zbl 0574.35003
Let P be a second order differential operator, with smooth principal symbol p(x,\(\xi)\) and bounded lower order term, in a neighborhood V of a point \(x_ 0\in {\mathbb{R}}^ n\). Let S be a smooth non characteristic hypersurface through \(x_ 0:\) \(S=\{x\in V:\) \(\phi (x)=\phi (x_ 0)\}\). We denote by \(H_ p\) the Hamiltonian field of p.
The main result of this paper is the following remarkable extension of the well known Hörmander’s theorem:
Suppose P of principal type and that, for every \((x,\xi)\in V\times {\mathbb{R}}^ n,\quad p(x,\xi)=0,\quad H_ p(\phi)(x,\xi)=0\Rightarrow H^ 2_ p(\phi)(x,\xi)\leq 0,\) then every solution \(u\in C^{\infty}(V)\) of \(Pu=0\), whose support is contained in \(\{\) \(x: \phi (x)\geq \phi (x_ 0)\}\) and supp \(u\cap \{x:\) \(\phi (x)=\phi (x_ 0)\}\) is compact, must vanish near \(x_ 0.\)
Some corollary concerning the usual Cauchy problem is derived from this result.
Let us note that an improvement of the above theorem has been given by L. Hörmander [”The analysis of linear partial differential operators. IV: Fourier integral operators”, Chapter 28, Berlin etc.: Springer-Verlag (1985)].
Reviewer: C.Zuily

MSC:
35A07 Local existence and uniqueness theorems (PDE) (MSC2000)
35S10 Initial value problems for PDEs with pseudodifferential operators
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] S. Alinhac,Non-unicité du problème de Cauchy, Ann. of Math.117 (1983), 77–108. · Zbl 0516.35018 · doi:10.2307/2006972
[2] S. Alinhac,Unicité du problème de Cauchy pour des opérateurs du second ordre à symboles réels, Séminaire Goulaouic-Meyer-Schwartz, 1982–1983, Exposé III, Ecole Polytechnique, Paris et article à paraÎtre aux Annales de Fourier 1984.
[3] S. Alinhac and M. S. Baouendi,Construction de solutions nulles et singulières pour des opérateurs de type principal, Séminaire Goulaouic-Schwartz, Exposé n 22 (1979). · Zbl 0427.35082
[4] H. Bahouri,Unicité et non unicité du problème de Cauchy pour des opérateurs à symbole principal réel, Thèse de 3ème cycle, Université Paris XI (Orsay), 1982.
[5] A. Calderon and R. Vaillancourt,A class of bounded \(\Phi\) do’s, Proc. Nat. Acad. Sci. USA69 (1972), 1185–1187. · Zbl 0244.35074 · doi:10.1073/pnas.69.5.1185
[6] T. Carleman,Sur un problème d’unicité pour les systèmes d’équations aux dérivées partielles à deux variables indépendantes, Ark. Mat. Astr. Fys26B (17) (1939), 1–9.
[7] A. Cordoba and C. Fefferman,Wave packets and Fourier integral operators, Commun. on PDE 3(11) (1978), 979–1005. · Zbl 0389.35046 · doi:10.1080/03605307808820083
[8] Yu. V. Egorov,On the solubility of differential equations with simple characteristics, Russian Math. Surveys26 (1971), 113–127. · Zbl 0227.35030 · doi:10.1070/RM1971v026n02ABEH003823
[9] L. Hormander,Linear Partial Differential Operators, Springer-Verlag, Berlin, 1963.
[10] A. Menikoff,Carleman estimates for partial differential operators with real coefficients, Arch. Rat. Mech. Anal.54 (1974), 118–133. · Zbl 0287.35081 · doi:10.1007/BF00247635
[11] L. Nirenberg,Uniqueness in the Cauchy problem for a degenerate elliptic second order equations, preprint. · Zbl 0572.35043
[12] F. Treves,Linear Partial Differential Equations, Gordon and Breach, London, 1970. · Zbl 0129.06905
[13] F. Treves,A link between solvability of pseudo-differential equations and uniqueness in the Cauchy problem, Am. J. Math.94 (1972), 267–288. · Zbl 0274.35054 · doi:10.2307/2373605
[14] A. Unterberger,Pseudo-Differential Operators and Applications, Aarhus Universitet, 1975. · Zbl 0342.47028
[15] C. Zuily,Uniqueness and non-uniqueness in the Cauchy problem, Progress in Mathematics, Vol. 33. · Zbl 0521.35003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.